What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 5:03 AM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Apr 17, 5:03 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
603 AM CDT Wed Apr 17 2019
.SHORT TERM...(Today through Thursday)
Issued at 406 AM CDT Wed Apr 17 2019
Early this morning, satellite imagery showed the main upper
shortwave lifting into Nebraska with fairly widespread thunderstorm
acitivity in portions of central Nebraska extending into southern
South Dakota. The warm front extending from the surface low eastward
through Iowa was lifting north as well, with a decent low level jet
extending north toward the MN/IA border. A few thunderstorms have
already broken out along this low level convergence zone which also
coincides with the MUCAPE gradient lifting north of the front.
Instability lifting into southern MN will be elevated and the threat
for severe weather is very limited. The convective outlook for today
changed little from SPC, but the marginal was pulled back slightly
farther southeast, which makes sense. The main threat, which
overnight has become a bigger threat than earlier thought, is the
flooding/heavy rain potential from now through the afternoon.
A combination of the hi-res CAMs have been trending wetter locally,
with the common theme being a narrow (about a county or two wide)
band of 2"+ QPF possible. There is some uncertainty as to whether or
not amounts that high will be realized, but the potential is there
given the strongest low/mid level f-gen aligns well with MUCAPES
around 500 J/kg and precipitable water values of about 1.2". 850mb
moisture transport peaks locally across southern MN mid morning
while the winds remain around 30 knots at 850mb. The RAP indicates a
more modest 1-2" in the narrow heavy band which is likely more
realistic given the low level jet isn't really all that impressive.
The surface low itself will lift northeast through the day, moving
across southeast MN late afternoon through early evening. In
addition to the showers and thunderstorms today, temepratures will
remain on the cool side and winds will eventually turn northwesterly
tonight behind the low.
Increased pops a quite a bit for tomorrow as the main upper trough
axis lags behind the surface low in departing the local area. Do not
expect much in terms of QPF tomorrow, more of the scattered showery
type of activity given the trough overhead and steep lapse rates
associated with it.
.LONG TERM...(Thursday night through Tuesday)
Issued at 406 AM CDT Wed Apr 17 2019
A fairly quiet long term is expected, though it will include a gem
of a weather day on Saturday. Model agreement is fairly good through
the weekend, but breaks down next week as we transition to zonal
flow.
Friday through the weekend, the southern stream wave currently
coming out of the 4-corners region will have become an expansive,
slow moving stacked low over the eastern CONUS. We'll find ourselves
to the northwest of this low in its subsidence region, so we'll see
plenty of sunshine. Over the weekend, a shortwave going across
Canada will send a cold front across the upper MS Valley. Right now,
models are in very good agreement that the timing of this front will
bring its pre-frontal warm sector over the MPX area during peak
heating Saturday afternoon. 925mb temps are progged to be between
16c and 22c, which would translate to widespread highs in the 70s,
with upper 70s possible in southwest/south central MN. Did bump
highs above guidance some, though we could certainly see things end
up 2-5 degrees warmer than we currently have on Saturday. Saturday
evening, the cold front will pass through, but it will be dry as
best upper forcing will be off to the north, while deeper moisture
will be way down in KS/MO. All this front will do is switch our
winds over to the northwest for Sunday and knock about 10 degrees
off our highs.
Next week, our upper flow goes zonal. There's poor agreement on
strength/timing of any weak waves that will ripple across the area,
which results in fairly high model spread, so did not deviate from
blended guidance, which resulted in temperatures near climate
normals. There are a couple of chances for precip Monday
night/Tuesday that's being driven solely by the GFS, while small
precip chances Tuesday night are more from the Canadian/ECMWF. At
either rate, there are no significant weather makers indicated next
week in any of the guidance, so at the moment it looks like we
should have fairly uneventful weather next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 556 AM CDT Wed Apr 17 2019
Showers and thunderstorms will spread across the area today ahead
of an approaching low pressure system. As the low draws near later
today, MVFR and IFR cigs will spread across the area with the low
moving through far southern MN. Winds will start out easterly and
eventually turn northwesterly as the low passes through.
KMSP...Thunderstorms are most likely to impact the airport from
mid morning through mid afternoon. Rain amounts have increased.
/OUTLOOK FOR KMSP/
Thu...MVFR/IFR. Rain likely early. Wind N 15G25 kt.
Fri...VFR. Wind light/variable.
Sat...VFR. Wind S 10G20-30kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...SPD
Hazardous weather outlook, Apr 17, 10:36 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT Wed Apr 17 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1136 AM CDT Wed Apr 17 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Occasional thunderstorms will occur along and south of the
Minnesota River Valley through the afternoon, and taper off this
evening. Heavy rainfall, localized flooding and small hail will
be possible. There remains a marginal risk of severe
thunderstorms south of the Minnesota River Valley, this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flooding continues across many area rivers. A combination of
recent snowmelt and anticipated rainfall will keep rivers running
high, with additional rises in river levels expected across
portions of the area.
.SPOTTER INFORMATION STATEMENT...
Due to the isolated nature of the severe weather, skywarn
spotter activation will not be needed.
jlt
In the hours before
Special weather statement, Apr 17, 7:57 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
857 AM CDT WED APR 17 2019
MNZ067-075-076-171445-
Le Sueur-Sibley-Nicollet-
857 AM CDT WED APR 17 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LE SUEUR...SOUTHEASTERN
SIBLEY AND NORTHEASTERN NICOLLET COUNTIES...
At 856 AM CDT, a strong thunderstorm was located over Kasota, or near
Mankato, moving northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
St. Peter, Le Sueur, Henderson, Kasota, Cleveland, Oshawa, Ottawa, St
Thomas, Rush River, St Henry and Norseland.
This includes the following highways...
U.S. Highway 14 between mile markers 121 and 122.
U.S. Highway 169 between mile markers 58 and 84.
LAT...LON 4423 9416 4455 9408 4455 9389 4454 9363
4423 9390 4424 9401 4422 9402
TIME...MOT...LOC 1356Z 212DEG 25KT 4426 9400
JRBLocal storm report, Apr 17, 8:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 2 NNW SPRINGFIELD 44.26N 94.99W
04/17/2019 M0.25 INCH BROWN MN COCORAHS
&&
TDHLocal storm report, Apr 17, 8:06 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 AM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL 2 WNW ST. JAMES 44.00N 94.66W
04/17/2019 M1.00 INCH WATONWAN MN PUBLIC
REPORTED VIA TWITTER.
&&
TDHSpecial weather statement, Apr 17, 9:24 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1024 AM CDT WED APR 17 2019
MNZ067>070-075>078-083-171615-
Le Sueur-Dakota-Blue Earth-Rice-Goodhue-Carver-Sibley-Scott-Nicollet-
1024 AM CDT WED APR 17 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DAKOTA...LE SUEUR...
EASTERN SIBLEY...SCOTT...SOUTHWESTERN GOODHUE...NORTHEASTERN BLUE
EARTH...RICE...CARVER AND NICOLLET COUNTIES...
At 1022 AM CDT, am area of strong thunderstorms were clustered from
near Henderson to Northfield, or 26 miles north of Mankato, moving
northeast at 35 mph.
Dime size hail and torrential rain are possible with this area
of storms.
Locations impacted include...
Mankato, Faribault, Northfield, Burnsville, Lakeville, Apple Valley,
Shakopee, Savage, Prior Lake, Hastings, Rosemount and Farmington.
This includes the following highways...
Interstate 35 between mile markers 50 and 80.
U.S. Highway 14 between mile markers 123 and 125.
U.S. Highway 169 between mile markers 57 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized urban flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4420 9414 4475 9401 4474 9285 4420 9265
TIME...MOT...LOC 1522Z 202DEG 29KT 4454 9384
DWE
Special weather statement, Apr 17, 9:52 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT WED APR 17 2019
MNZ066-067-074-075-083-171645-
Brown-Blue Earth-McLeod-Sibley-Nicollet-
1052 AM CDT WED APR 17 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SIBLEY...SOUTHERN
MCLEOD...BROWN...NORTHWESTERN BLUE EARTH AND NICOLLET COUNTIES...
At 1051 AM CDT, an area of strong thunderstorms were clustered near
Gaylord, to New Ulm and Springfield. They were moving northeast at
35 mph.
Dime size hail and torrential rain are possible with this area
of storms.
Locations impacted include...
New Ulm, Sleepy Eye, Gaylord, Arlington, Springfield, Winthrop,
Nicollet, Gibbon, Courtland, Lafayette, Hanska and Judson.
This includes U.S. Highway 14 between mile markers 73 and 121.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4428 9499 4428 9486 4444 9487 4449 9483
4446 9480 4446 9463 4469 9463 4475 9401
4413 9417 4412 9510
TIME...MOT...LOC 1551Z 214DEG 31KT 4452 9425
DWESpecial weather statement, Apr 17, 10:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1126 AM CDT WED APR 17 2019
MNZ063-070-077-078-WIZ023-024-171715-
Washington-Dakota-Rice-Goodhue-Pierce-St. Croix-
1126 AM CDT WED APR 17 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAKOTA...
NORTHWESTERN GOODHUE...NORTHEASTERN RICE...SOUTHEASTERN WASHINGTON...
PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...
At 1125 AM CDT, strong thunderstorms were clustered over New Trier,
or 14 miles northeast of Northfield, moving northeast at 40 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Northfield, Red Wing, River Falls, Cottage Grove, Hastings,
Rosemount, Farmington, Hudson, Prescott, Cannon Falls, Ellsworth and
Afton.
This includes the following highways...
Interstate 35 between mile markers 72 and 74.
Interstate 94 in Wisconsin between mile markers 5 and 8.
U.S. Highway 61 between mile markers 89 and 104.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4435 9305 4453 9333 4455 9331 4454 9328
4456 9328 4499 9264 4467 9218
TIME...MOT...LOC 1625Z 228DEG 33KT 4460 9296
ETA